Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 251, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 28, 2005, 3:24 PM CDT for Kiowa County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2005, 3:24 PM CDT (20:24 UTC)
- Expired
- Aug 28, 2005, 3:47 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:36 PM CDT | HAIL 0.75 | N Mullinville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 282024 SVRDDC KSC097-282115- /O.NEW.KDDC.SV.W.0251.050828T2024Z-050828T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT SUN AUG 28 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 415 PM CDT * AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MULLINVILLE...MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF WESTERN KIOWA COUNTY... MULLINVILLE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3768 9934 3768 9955 3738 9955 3738 9927 $$ LACY
2 follow-up statements
000 WWUS53 KDDC 282034 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 334 PM CDT SUN AUG 28 2005 KSC097-282115- /O.CON.KDDC.SV.W.0251.000000T0000Z-050828T2115Z/ KIOWA KS- 334 PM CDT SUN AUG 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN KIOWA COUNTY UNTIL 415 PM CDT... AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR MULLINVILLE...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF WESTERN KIOWA COUNTY... MULLINVILLE... AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3768 9934 3768 9955 3738 9955 3738 9927 $$ 18
000 WWUS53 KDDC 282047 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 347 PM CDT SUN AUG 28 2005 KSC097-282057- /O.CAN.KDDC.SV.W.0251.000000T0000Z-050828T2115Z/ KIOWA KS- 347 PM CDT SUN AUG 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA COUNTY HAS BEEN CANCELLED... AT 344 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 2 MILES SOUTH OF MULLINVILLE... MOVING SOUTH AT 10 MPH.. LAT...LON 3768 9934 3768 9955 3738 9955 3738 9927 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:53 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 28, 2:53 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT SUN AUG 28 2005 .DISCUSSION... DAYS 1-2... S/W TROF CROSSING WESTERN KS WITH CLOUDS AND EVEN A FEW TSRA ASSOCIATED WITH IT...ESP IN OUR EAST WHERE MOISTURE WAS MORE ABUNDANT AND LAPS CAPES RANGED FROM 1200-2000J/KG. ONE STORM ALREADY PRODUCED 1INCH HAIL THIS AFTERNOON. EXTRAPOLATION OF UPPER TROF MOVES THIS SYSTEM ACROSS OUR EXTREME SRN/SE CWA THROUGH THE EVENING SO WILL KEEP POPS GOING HERE. AFTER THIS RIDGING BEGINS TO BUILD INTO WESTERN PLAINS. N/NW FLOW THEN BEGINS TO BACK WITH BETTER WESTERLY FLOW ESTABLISHING ITSELF OVER WESTERN KS ON TUESDAY 7H-5H. STILL SEEING SOME CAA IN THE LOWER LEVELS SO WILL GO A FEW DEGREES BELOW 85H MIXING TEMP. DAYS 3-7... NO MAJOR CHANGES WERE MADE TO THE EXTENDED FCST. A PROGRESSIVE SHORTWAVE TROUGH WILL PUSH A COLD FRONT RAPIDLY THROUGH SW KS WEDNESDAY. THERE COULD BE A FEW THUNDERSTORMS WITH THE FRONT. SOME COOLING WILL OCCUR BEHIND THE FRONT, BUT THE DRY NATURE OF THIS PACIFIC AIRMASS AND PLENTY OF SUN WILL STILL ALLOW MAXES TO REACH THE LOWER TO PERHAPS MID 80S. A FLAT RIDGE WILL DEVELOP OVER THE CENTRAL PLAINS BY LATE WEEK AND INTO THE WEEKEND. THIS WILL ALLOW FOR DOWNSLOPE MID LEVEL FLOW AND HOT TEMPERATURES. SOME TRIPLE DIGIT HEAT IS POSSIBLE BY THE WEEKEND. RAIN CHANCES DO NOT LOOK GOOD BESIDES FOR A FEW ISOLATED STORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 90 63 92 / 10 0 0 0 GCK 61 91 60 92 / 10 0 0 0 EHA 61 90 60 92 / 20 0 0 0 LBL 61 90 61 92 / 20 0 0 0 HYS 63 93 61 94 / 0 0 0 0 P28 66 91 66 93 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && BURGERT/FINCH
Hazardous weather outlook, Aug 28, 5:22 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 522 AM CDT SUN AUG 28 2005 KSZ030-031-043>046-061>066-074>081-084>090-291000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 522 AM CDT (422 AM MDT) SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DOT THE AREA TODAY AFTER ABOUT THE NOON HOUR. AT PRESENT, NO SEVERE STORMS ARE EXPECTED. ONLY GUSTY WINDS AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ANYWHERE ACROSS SOUTHWEST KANSAS. JOHNSON
In the hours before
Local storm report, Aug 28, 2:30 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 3 S OFFERLE 37.85N 99.56W
08/28/2005 1.75 INCH EDWARDS KS PUBLIC
&&
RBURGERTLocal storm report, Aug 28, 2:45 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 4 SSE BELLEFONT 37.83N 99.62W
08/28/2005 1.00 INCH FORD KS PUBLIC
&&
RBURGERTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford | 46 min |
| Aug 28, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.